Header

UZH-Logo

Maintenance Infos

Self-similar scaling limits of Markov chains on the positive integers


Bertoin, Jean; Kortchemski, Igor (2016). Self-similar scaling limits of Markov chains on the positive integers. Annals of Applied Probability, 26(4):2556-2595.

Abstract

We are interested in the asymptotic behavior of Markov chains on the set of positive integers for which, loosely speaking, large jumps are rare and occur at a rate that behaves like a negative power of the current state, and such that small positive and negative steps of the chain roughly compensate each other. If $\mathit{X_{n}}$ is such a Markov chain started at n, we establish a limit theorem for $\frac{1}{n}\mathit{X_{n}}$ appropriately scaled in time, where the scaling limit is given by a nonnegative self-similar Markov process. We also study the asymptotic behavior of the time needed by $\mathit{X_{n}}$ to reach some fixed finite set. We identify three different regimes (roughly speaking the transient, the recurrent and the positive-recurrent regimes) in which $\mathit{X_{n}}$ exhibits different behavior. The present results extend those of Haas and Miermont [Bernoulli 17 (2011) 1217–1247] who focused on the case of nonincreasing Markov chains. We further present a number of applications to the study of Markov chains with asymptotically zero drifts such as Bessel-type random walks, nonnegative self-similar Markov processes, invariance principles for random walks conditioned to stay positive and exchangeable coalescence-fragmentation processes.

Abstract

We are interested in the asymptotic behavior of Markov chains on the set of positive integers for which, loosely speaking, large jumps are rare and occur at a rate that behaves like a negative power of the current state, and such that small positive and negative steps of the chain roughly compensate each other. If $\mathit{X_{n}}$ is such a Markov chain started at n, we establish a limit theorem for $\frac{1}{n}\mathit{X_{n}}$ appropriately scaled in time, where the scaling limit is given by a nonnegative self-similar Markov process. We also study the asymptotic behavior of the time needed by $\mathit{X_{n}}$ to reach some fixed finite set. We identify three different regimes (roughly speaking the transient, the recurrent and the positive-recurrent regimes) in which $\mathit{X_{n}}$ exhibits different behavior. The present results extend those of Haas and Miermont [Bernoulli 17 (2011) 1217–1247] who focused on the case of nonincreasing Markov chains. We further present a number of applications to the study of Markov chains with asymptotically zero drifts such as Bessel-type random walks, nonnegative self-similar Markov processes, invariance principles for random walks conditioned to stay positive and exchangeable coalescence-fragmentation processes.

Statistics

Altmetrics

Downloads

2 downloads since deposited on 25 Jan 2017
2 downloads since 12 months
Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:07 Faculty of Science > Institute of Mathematics
Dewey Decimal Classification:510 Mathematics
Language:English
Date:2016
Deposited On:25 Jan 2017 10:21
Last Modified:25 Jan 2017 10:21
Publisher:Institute of Mathematical Statistics
ISSN:1050-5164
Free access at:Publisher DOI. An embargo period may apply.
Publisher DOI:https://doi.org/10.1214/15-AAP1157

Download

Preview Icon on Download
Preview
Content: Published Version
Language: English
Filetype: PDF
Size: 401kB
View at publisher